Lake Huron, 2017

Marine Thunderstorm Winds in Lake Huron, July 7, 2017

July 7, 2017 · NWS DTX · 2 events in 1 county or zone

Thunderstorms moving through Outer Saginaw Bay produced wind gusts to 44 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Outer Saginaw Bay produced wind gusts to 44 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 7, 6:03 PM EST, 27 minutes earlier.

Area forecast discussion, Jul 7, 6:03 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
703 PM EDT Fri Jul 7 2017

.AVIATION...

Cold front continues to drop through southeast Lower Michigan early
this evening and should push through all the southern TAF sites
shortly after 00z or 01z. Outflow from late afternoon thunderstorm
complex is helping that process along, and even producing brief gusts
to over 20 knots directly behind the outflow. There has also been
some isolated residual convection develop in the vicinity of the
boundary to the west, just enough to keep some VCTS in the south TAF
sites until about 02z. After that, aviation concerns will be mostly
NIL through tonight and Saturday. Surface ridging will nudge into the
area keep winds fairly light and surface dewpoints dropping into the
50s.

For DTW...A few showers and thunderstorms and slightly gusty outflow
boundary/front moving through early evening hours before yeilding to
clearing skies and lessening winds overnight. VFR aand light winds
for Saturday and much drier conditions.

//DTW THRESHOLD PROBABILITIES...

* Low to moderate for thunderstorms before 02z.

&&

.PREV DISCUSSION...
Issued at 335 PM EDT Fri Jul 7 2017

DISCUSSION...

Strong upper shortwave over northern MN/WI will dive into Lower
Michigan this evening. This will kick surface low pressure over the
eastern part of the State east towards Lakes Erie and Ontario, and
pull a cold front down through Southeast Michigan between 330PM and
9PM. Showers and thunderstorms are expected to continue developing
across Lower Michigan as the front slips through the area, with
coverage expected to increase through the remainder of the afternoon
and into the evening as we continue to destabilize from daytime
heating. Combination of the upper wave and the front should produce
a scattered coverage of storms across the area. Strength of storms
is still in question as we continue to recover from convection early
this morning. Far southern portions of the forecast area have been
under significant high/mid cloud blow-off from the thunderstorm
complex sliding across Indiana and Ohio, helping provide a boost to
stability there as temps have only risen into the mid/upper 70s as
of 3PM. Visible satellite imagery hints at better instability with
good growth in cumulus north of this area, especially right at the
edge of the higher clouds. SPC hourly analysis is showing between
1000-1500 J/kg of CAPE over much of the area and 0-6km bulk shear of
25-30 knots, which is enough to get a few good updrafts going and
some organization. Marginal risk provided by SPC looks appropriate,
with main severe threats remaining damaging wind gusts to 60 mph and
hail to 1 inch in diameter. Modestly slow storm motion at around 30
mph could also allow for localized flooding if heavy downpours
coincide with areas that received heavy rain early this morning.
Portions of Huron, Sanilac, Lenawee, Washtenaw, and Wayne counties
in particular received between one and two inches of rain per ground
reports and radar estimates. (See LSRDTX for details.)

Drier northwest flow will push in behind the front this evening,
ending the chance for showers and thunderstorms. Surface high
pressure over the northern and central Plains will shift into the
Midwest and Ohio Valley on Saturday, extending up through Lower
Michigan. Good subsidence inversion assoicated with the high should
provide a day of quiet weather with cooler temperatures (max temps
in the mid/upper 70s) and lower humidity.

Next upper wave dropping through Ontario looks to phase with some
energy ejecting out of Western Canada on Sunday, extending upper
troughing into Michigan. This will push another weak surface trough
into the area and allow a cold front to settle over Lake Huron late
Saturday night through Sunday. This will provide chances for showers
and thunderstorms, mainly north of I-69 closer to the front and
divergence associated with an upper jet streak. Well-mixed boundary
layer should boost temperatures into the upper 70s to low 80s, with
winds becoming a little gusty in the afternoon over the Saginaw
Valley and Thumb.

EXTENDED FORECAST Monday July 10 through Saturday July 15: Muddled
weather pattern will continue to produce at least some chance of
showers and thunderstorms throughout the bulk of the extended
period. Upper level low over Hudson Bay is progged to send various
disturbances through lower southeast Michigan. These waves will see
periods of enhancement from several weak surface lows as they move
into the vicinity of the Ohio River Valley. Timing is likely an
issue, as model agreement is sketchy. Temperatures appear fairly
stable through the week with highs in the low to mid 80's and
overnight lows in the mid to upper 60's.

MARINE...

A cold front currently over central Lake Huron will continue moving
south through the evening hours. Some showers and storms will
accompany the front as it passes through the remainder of the
eastern Great Lakes this evening. There will be an increase in wind
speeds behind the front as winds turn northwesterly. Gusts look to
top out around 20 knots but will cause waves to increase along the
shoreline of the Thumb. At this time waves look to top out around 3
feet briefly, keeping the nearshore zones just below small craft
criteria. High pressure will attempt to build into the region for
the weekend but a weak trough will clip Lake Huron Saturday present
a low chance of showers/thunderstorms and a cold front will drop
into the region on Sunday bringing another low chance of
showers/thunderstorms.

HYDROLOGY...

Thunderstorm activity and the potential for flooding will be
greatest tonight along and south of the I-69 corridor. Individual
storms will be capable of heavy downpours and the larger scale
pattern will support lines of storms that will be able to produce
downpours repeatedly over the same area. Rainfall totals up to 1
inch will be common during late afternoon through tonight with
localized totals reaching the 2 to 3 inch range, especially near the
Ohio border. Ponding of water on area roads will be common in
addition to flooding of prone areas. This could lead to minor
additional flooding and rises in creeks, streams and rivers tonight
through Saturday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....BT
DISCUSSION...HLO/DE
MARINE.......DRK
HYDROLOGY....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 7, 6:03 AM EST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
703 AM EDT Fri Jul 7 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-080745-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
703 AM EDT Fri Jul 7 2017

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to redevelop this afternoon and
persist into the evening as a cold front pushes through the region.
There is a slight chance of severe weather with these storms as well.
The strongest storms will be capable of producing wind gusts to 60
MPH, hail to one inch in diameter. An isolated tornado is also
possible. Storms will move to the east at 30 MPH. The chance for
severe weather later today will mainly be between 4 PM and 9 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Sunday as a weak cold front
drops into the region from the north. Periodic chances for
thunderstorms will persist through early next week.

.SPOTTER INFORMATION STATEMENT...
Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed later today.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-080745-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
703 AM EDT Fri Jul 7 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to redevelop this afternoon and
persist into the evening as a cold front pushes through the region.
There is a slight chance of severe weather with these storms as well.
The strongest storms will be capable of producing wind gusts to 50
knots, hail to one inch in diameter. An isolated tornado is also
possible. Storms will move to the east at 30 MPH. The chance for
severe weather later today will mainly be between 4 PM and 9 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Sunday as a weak cold front
drops into the region from the north. Periodic chances for
thunderstorms will persist through early next week.

.SPOTTER INFORMATION STATEMENT...
Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed later today.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

In the hours before

Local storm report, Jul 7, 5:28 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
628 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             NEW BALTIMORE           42.68N 82.74W
07/07/2017  M0.25 INCH       MACOMB             MI   TRAINED SPOTTER

            PEA SIZE HAIL AND HEAVY RAIN - MULTIPLE REPORTS

&&

DELLIOTT
Local storm report, Jul 7, 5:39 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
639 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             CHESTERFIELD TOWNSHIP   42.68N 82.82W
07/07/2017  M0.75 INCH       MACOMB             MI   TRAINED SPOTTER

            PENNY SIZED HAIL AND HEAVY RAIN.

0629 PM     TSTM WND DMG     NEW BALTIMORE           42.68N 82.74W
07/07/2017                   MACOMB             MI   TRAINED SPOTTER

            POWER OUTAGE...HEAVY RAINS AND PEA SIZE HAIL.

&&

DELLIOTT
Special weather statement, Jul 7, 5:50 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
650 PM EDT FRI JUL 7 2017

MIZ055-072345-
Sanilac-
650 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SANILAC COUNTY...

At 649 PM EDT, a strong thunderstorm was located near Peck, or near
Sandusky, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will be near...
  Croswell and Carsonville around 715 PM EDT.
  Applegate around 720 PM EDT.

Other locations impacted by this storm include Birch Beach,
Watertown, Lexington Heights, McGregor, Amador, Elmer, Juhl and
Richmondville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4322 8300 4341 8298 4359 8260 4317 8250
TIME...MOT...LOC 2249Z 248DEG 18KT 4333 8282

BT
Special weather statement, Jul 7, 6:02 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
702 PM EDT FRI JUL 7 2017

MIZ068>070-075-076-080000-
Livingston-Macomb-Oakland-Washtenaw-Wayne-
702 PM EDT FRI JUL 7 2017

...STRONG THUNDERSTORMS AND HEAVY RAINFALL WILL AFFECT
WAYNE...SOUTHERN OAKLAND...SOUTHERN MACOMB...SOUTHERN LIVINGSTON AND
WASHTENAW COUNTIES...

At 700 PM EDT, radar indicated scattered strong thunderstorms were
located along a line extending from near St. Clair Shores to Canton
to 6 miles northwest of Stockbridge. Movement was east at 20 mph.

Heavy rainfall and localized flooding will be the primary hazard.

Winds in excess of 30 mph and pea size hail are also possible with
these storms with some strengthening possible.

Locations impacted include...
Warren, Ann Arbor, Livonia, Troy, Southfield, Taylor, St. Clair
Shores, Novi, Romulus, Ypsilanti, Mount Clemens, Flat Rock, Saline,
Brighton, Milford, Milan, Grosse Pointe, Chelsea, Dexter and
Pinckney.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4254 8278 4253 8282 4245 8283 4236 8289
      4232 8306 4228 8310 4224 8313 4201 8314
      4202 8320 4209 8329 4208 8413 4258 8414
      4260 8274
TIME...MOT...LOC 2300Z 286DEG 18KT 4247 8287 4231 8348 4249 8428

BT
Local storm report, Jul 7, 6:16 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
716 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     CHESTERFIELD TOWNSHIP   42.68N 82.82W
07/07/2017                   MACOMB             MI   TRAINED SPOTTER

            LARGE 6-8 INCH DIAMETER TREE LIMBS DOWN. FENCE DAMAGE.
            BRANCHES AND WIRES DOWN. 23 MILE AND FOSTER RD.

&&

DELLIOTT
Local storm report, Jul 7, 6:30 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
730 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             4 N CHELSEA             42.37N 84.02W
07/07/2017  M0.25 INCH       WASHTENAW          MI   TRAINED SPOTTER

            ISLAND LAKE RD AND WERKNER

&&

DELLIOTT

The radar

The NCL Michigan radar (KAPX), 136 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
July 7, 6:30 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
41 kt (47 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
July 7, 7:01 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Caseville
Measured
38 kt (44 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.930, -83.270

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2017Every state in 2017This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714143, 714144.